Advertisement

A Total Variation Based Regularizer Promoting Piecewise-Lipschitz Reconstructions

  • Martin Burger
  • Yury KorolevEmail author
  • Carola-Bibiane Schönlieb
  • Christiane Stollenwerk
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11603)

Abstract

We introduce a new regularizer in the total variation family that promotes reconstructions with a given Lipschitz constant (which can also vary spatially). We prove regularizing properties of this functional and investigate its connections to total variation and infimal convolution type regularizers \({{\,\mathrm{{{\,\mathrm{TVL}\,}}^p}\,}}\) and, in particular, establish topological equivalence. Our numerical experiments show that the proposed regularizer can achieve similar performance as total generalized variation while having the advantage of a very intuitive interpretation of its free parameter, which is just a local estimate of the norm of the gradient. It also provides a natural approach to spatially adaptive regularization.

Keywords

Total variation Total generalized variation First order regularization Image denoising 

Notes

Acknowledgments

This work was supported by the European Union’s Horizon 2020 research and innovation programme under the Marie Sklodowska-Curie grant agreement No 777826 (NoMADS). MB acknowledges further support by ERC via Grant EU FP7 – ERC Consolidator Grant 615216 LifeInverse. YK acknowledges support of the Royal Society through a Newton International Fellowship. YK also acknowledges support of the Humbold Foundataion through a Humbold Fellowship he held at the University of Münster when this work was initiated. CBS acknowledges support from the Leverhulme Trust project on Breaking the non-convexity barrier, EPSRC grant Nr. EP/M00483X/1, the EPSRC Centre Nr. EP/N014588/1, the RISE projects CHiPS and NoMADS, the Cantab Capital Institute for the Mathematics of Information and the Alan Turing Institute. We gratefully acknowledge the support of NVIDIA Corporation with the donation of a Quadro P6000 and a Titan Xp GPUs used for this research.

References

  1. 1.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Clarendon Press, Oxford (2000)zbMATHGoogle Scholar
  2. 2.
    Borwein, P., Zhu, Q.: Techniques of Variational Analysis. CMS Books in Mathematics. Springer, Heidelberg (2005).  https://doi.org/10.1007/0-387-28271-8CrossRefzbMATHGoogle Scholar
  3. 3.
    Bredies, K., Kunisch, K., Pock, T.: Total generalized variation. SIAM J. Imaging Sci. 3, 492–526 (2011)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bredies, K., Lorenz, D.: Mathematische Bildverarbeitung. Einführung in Grundlagen und moderne Theorie. Springer, Heidelberg (2011).  https://doi.org/10.1007/978-3-8348-9814-2CrossRefzbMATHGoogle Scholar
  5. 5.
    Bredies, K., Valkonen, T.: Inverse problems with second-order total generalized variation constraints. In: Proceedings of the 9th International Conference on Sampling Theory and Applications (SampTA) 2011, Singapore (2011)Google Scholar
  6. 6.
    Brinkmann, E.M., Burger, M., Rasch, J., Sutour, C.: Bias reduction in variational regularization. J. Math. Imaging Vis. 59(3), 534–566 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bungert, L., Burger, M., Chambolle, A., Novaga, M.: Nonlinear spectral decompositions by gradient flows of one-homogeneous functionals (2019). arXiv:1901.06979
  8. 8.
    Burger, M., Korolev, Y., Rasch, J.: Convergence rates and structure of solutions of inverse problems with imperfect forward models. Inverse Probl. 35(2), 024006 (2019)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Burger, M., Papafitsoros, K., Papoutsellis, E., Schönlieb, C.B.: Infimal convolution regularisation functionals of \(BV\) and \(L^p\) spaces. Part i: the finite \(p\) case. J. Math. Imaging Vis. 55(3), 343–369 (2016)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Burger, M., Papafitsoros, K., Papoutsellis, E., Schönlieb, C.B.: Infimal convolution regularisation functionals of \(BV\) and \(L^p\) spaces. The case \(p = \infty \). In: Bociu, L., Désidéri, J., Habbal, A. (eds.) CSMO 2015. IFIP AICT, vol. 494, pp. 169–179. Springer, Heidelberg (2016).  https://doi.org/10.1007/978-3-319-55795-3_15CrossRefGoogle Scholar
  11. 11.
    Chambolle, A., Duval, V., Peyré, G., Poon, C.: Geometric properties of solutions to the total variation denoising problem. Inverse Probl. 33(1), 015002 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    De los Reyes, J.C., Schönlieb, C.B., Valkonen, T.: Bilevel parameter learning for higher-order total variation regularisation models. J. Math. Imaging Vis. 57(1), 1–25 (2017)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Deledalle, C.-A., Papadakis, N., Salmon, J.: On debiasing restoration algorithms: applications to total-variation and nonlocal-means. In: Aujol, J.-F., Nikolova, M., Papadakis, N. (eds.) SSVM 2015. LNCS, vol. 9087, pp. 129–141. Springer, Cham (2015).  https://doi.org/10.1007/978-3-319-18461-6_11CrossRefGoogle Scholar
  14. 14.
    Engl, H., Hanke, M., Neubauer, A.: Regularization of Inverse Problems. Springer, Heidelberg (1996)CrossRefGoogle Scholar
  15. 15.
    Grant, M., Boyd, S.: CVX: Matlab software for disciplined convex programming, version 2.1, March 2014. http://cvxr.com/cvx
  16. 16.
    Iglesias, J.A., Mercier, G., Scherzer, O.: A note on convergence of solutions of total variation regularized linear inverse problems. Inverse Probl. 34, 055011 (2018)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Jalalzai, K.: Some remarks on the staircasing phenomenon in total variation-based image denoising. J. Math. Imaging Vis. 54(2), 256–268 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Luxemburg, W.: Banach function spaces. Ph.D. thesis, T.U. Delft (1955)Google Scholar
  19. 19.
    Ring, W.: Structural properties of solutions to total variation regularization problems. ESAIM: M2AN 34(4), 799–810 (2000)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Rudin, L.I., Osher, S., Fatemi, E.: Nonlinear total variation based noise removal algorithms. Phys. D: Nonlinear Phenom. 60(1), 259–268 (1992)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Martin Burger
    • 1
  • Yury Korolev
    • 2
    Email author
  • Carola-Bibiane Schönlieb
    • 2
  • Christiane Stollenwerk
    • 3
  1. 1.Department MathematikUniversity of Erlangen-NürnbergErlangenGermany
  2. 2.Department of Applied Mathematics and Theoretical PhysicsUniversity of CambridgeCambridgeUK
  3. 3.Institute for Analysis and NumericsUniversity of MünsterMünsterGermany

Personalised recommendations